Alert archive / Iowa / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 2, NWS Omaha, NE

April 13, 2018Mills County, Montgomery County, Pottawattamie County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at Apr 13, 2018, 3:22 PM CDT for Mills County, Montgomery County, Pottawattamie County, Iowa. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 13, 2018, 3:22 PM CDT (20:22 UTC)
Expired
Apr 13, 2018, 3:45 PM CDT
In force
23 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Mills County, IA, Montgomery County, IA, Pottawattamie County, IA

The radar

The Omaha radar (KOAX), 86 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 13, 3:53 PM CDTHAIL 1.51 Sse Oakland, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 13, 2:19 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.4 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2018-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 230 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2018-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 342 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
230 J/kg
Mixed-layer CIN
-547 J/kg
Mixed-layer LCL
838 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
342 m²/s²
0-3 km storm-relative helicity
346 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

022 
WUUS53 KOAX 132022
SVROAX
IAC129-137-155-132045-
/O.NEW.KOAX.SV.W.0002.180413T2022Z-180413T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Omaha/Valley Nebraska
322 PM CDT FRI APR 13 2018

The National Weather Service in Omaha has issued a

* Severe Thunderstorm Warning for...
  Northwestern Montgomery County in southwestern Iowa...
  Northeastern Mills County in southwestern Iowa...
  Southeastern Pottawattamie County in southwestern Iowa...

* Until 345 PM CDT

* At 322 PM CDT, a severe thunderstorm was located 4 miles northwest
  of Emerson, or 31 miles southeast of Omaha, moving northeast at 40
  mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Oakland, Carson, Macedonia, Hancock, Henderson, Hastings, Botna
  Bend Park, Old Town Park and Farm Creek Public Wildlife Area.

This includes the following highways...
 Highway 34 in Iowa between mile markers 20 and 23.
 Highway 59 in Iowa between mile markers 34 and 58.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 900 PM CDT for southwestern
Iowa.

LAT...LON 4099 9547 4103 9555 4141 9536 4134 9515
      4122 9516
TIME...MOT...LOC 2022Z 211DEG 35KT 4106 9547 

HAIL...1.25IN
WIND...60MPH
 
$$

BB
1 follow-up statement
764 
WWUS53 KOAX 132033
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
333 PM CDT FRI APR 13 2018

IAC129-137-155-132045-
/O.CON.KOAX.SV.W.0002.000000T0000Z-180413T2045Z/
Montgomery IA-Mills IA-Pottawattamie IA-
333 PM CDT FRI APR 13 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR NORTHWESTERN MONTGOMERY...NORTHEASTERN MILLS AND SOUTHEASTERN
POTTAWATTAMIE COUNTIES...

At 333 PM CDT, a severe thunderstorm was located near Macedonia, or
27 miles southwest of Atlantic, moving northeast at 40 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Oakland, Carson, Macedonia, Hancock, Henderson, Botna Bend Park, Old
Town Park and Farm Creek Public Wildlife Area.

This includes Highway 59 in Iowa between mile markers 37 and 58.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 900 PM CDT for southwestern
Iowa.

LAT...LON 4106 9542 4111 9551 4141 9536 4134 9515
      4128 9516
TIME...MOT...LOC 2033Z 206DEG 33KT 4115 9544 

HAIL...1.50IN
WIND...60MPH
 
$$

BB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 1:07 PM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, Apr 13, 1:07 PM CDT, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
107 PM CDT Fri Apr 13 2018

.UPDATE...
Issued at 1256 PM CDT Fri Apr 13 2018

The severe weather threat is still on track...At 17Z...surface low
pressure was centered near Saline county with a wind shift near
Nebraska City and the warm front extending from the surface low
northeast to just south of Lincoln and north of Plattsmouth and
Red Oak Iowa. The dryline had pushed east of Hebron. There is a
very strong temperature and dewpoint gradient in the vicinity of
the warm front...from Lincoln...to Omaha/just south of Omaha and
north of Red Oak. Over the next couple of hours, we will be
looking for initiation in a couple of locations...in the vicinity
of the wind shift and the gap area between the wind shift and the
warm front, and ahead of the dryline. Storms once formed should
quickly lift north and northeast. We are starting to see increased
cloud development in Kansas toward El Dorado.

The SPC mesoanalysis page has the area of interest well-
highlighted per current conditions along with the SPC HREF 12Z
forecast and we will continue to see this evolve as conditions
come together over the next few hours.

&&

.SHORT TERM...(Today through Sunday)
Issued at 335 AM CDT Fri Apr 13 2018

Numerous issues to deal with in the short term, including threat
of severe storms today into this evening, fire danger in southeast
Nebraska this afternoon and potential for heavy snow and blizzard
conditions tonight through Saturday across mainly northeast
Nebraska.

Main features noted from the upper air charts last evening
included the following. At 850 mb, a ribbon of higher dewpoints
extended north from TX into MO and eastern KS, with a wedge of
warm air from Mexico up into southwest KS. There was a modest
thermal gradient at 700 mb from the desert SW into CO, WY, NE,
the Dakotas and MN. At 500 mb there was a cold trough over the
Rockies with 12 hour height falls of 120 meters or more from
northern AZ into parts of UT and western WY. At 300 mb, there was
a jet streak over the northern Great Lakes region and another
punching southeast across CA. Surface analysis early this morning
showed low pressure down over KS north of KRSL and a warm front
extending form the low into southeast NE and northern MO.

There have been some showers and thunderstorms across parts of
northeast NE early this morning but as of 3 am they were mainly
west or north of our area. Will keep some mention of thunderstorms
going mostly northern parts of the forecast area then most of the
area this afternoon. SPC Day 1 outlook seems on track with
southwest IA and parts of southeast NE with the highest chance of
severe. Highest chances near and ahead of surface low and dry
line. Some risk of tornadoes with updraft helicity peaking mainly
between 4 pm and 10 pm in southwest IA. There could be some
enhanced fire danger, possibly into the extreme category briefing
right behind the dry line later this afternoon. For now will
mention mainly very high fire danger based on the RH values
expected to stay most above 25 percent.

Storms will linger into the evening while cold air starts to move
south/southeast across the forecast area tonight. This will cause
rain to become a mix then transition to snow. Heaviest
accumulations should stay across northeast NE, generally 5 to 13
inches, and winds strongest there so blizzard warning seems very
appropriate. Confidence not as high farther southeast and so let
the Winter Storm Watch remain in effect there for this shift.
Precipitation type gets messy with potential for drying and lack
of ice aloft on Saturday for parts of the area so have a wintry
mix mentioned. Precipitation should be decreasing by Saturday
evening but winds will not drop off until later in the night, so
it is possible that headlines may need to be extended in time.
A ridge of high pressure at the surface builds in for Sunday with
decreasing winds and dry but cold weather.

.LONG TERM...(Sunday night through Thursday)
Issued at 335 AM CDT Fri Apr 13 2018

Precipitation chances look low from Sunday night into early
Tuesday, then a weak system moving through may bring some light
rain. Another stronger system will bring chances for rain by
Thursday night but chances look higher Friday into Saturday. Too
early to say how much cold air will get pulled into our area
Saturday night into Sunday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1256 PM CDT Fri Apr 13 2018

Variable ceilings and surface winds at KOMA/KLNK with the warm
front in the vicinity/just to the south. Thunderstorms possible
near KOMA this afternoon and think storms may remain east of
KLNK, but included showers there. Will need to metwatch and adjust
as needed as convection develops.  IFR/LIFR conditions at KOFK
with showers and isolated thunderstorms possible with ra/sn around
06Z changing to all snow/blsn around 08Z. Northeast to north winds
will increase 20-30kts with gusts 30 to 38kts.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Winter Storm Watch from late tonight through Saturday evening
     for NEZ034-044-051.

     Winter Storm Watch from late tonight through Saturday evening
     for NEZ015-032-033-042-043-050-065.

     Blizzard Warning from 10 PM this evening to 7 PM CDT Saturday
     for NEZ012-017-018-030-031.

     Blizzard Warning from 7 PM this evening to 7 PM CDT Saturday for
     NEZ011-016.

IA...Winter Storm Watch from late tonight through Saturday evening
     for IAZ043.

&&

UPDATE...Zapotocny
SHORT TERM...Miller
LONG TERM...Miller
AVIATION...Zapotocny
Hazardous weather outlook, Apr 13, 11:51 AM CDT, 3 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
1151 AM CDT Fri Apr 13 2018

NEZ011-012-016>018-030-031-140700-
Knox-Cedar-Antelope-Pierce-Wayne-Boone-Madison-
1151 AM CDT Fri Apr 13 2018

This Hazardous Weather Outlook is for portions of northeast
Nebraska.

.DAY ONE...This Afternoon and Tonight

There is a chance for thunderstorms today. Some small hail could
occur, but widespread severe storms are not expected.

Rain will change over to snow tonight, with blizzard conditions
developing. North or northwest winds will increase into the 25 to
35 mph range with gusts to 50 mph possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The snow that develops tonight will continue on Saturday, and
strong winds will continue as well. Total snow amounts from 6 to
14 inches are are forecast. A blizzard warning has been issued
for tonight and Saturday. Travel could become impossible and
preparations should be made now to should you not be able to
travel or should there be power outages over the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should not be needed through Tonight.

IAZ043-NEZ015-032>034-042>044-050-051-065-140700-
Monona-Thurston-Stanton-Cuming-Burt-Platte-Colfax-Dodge-Butler-
Saunders-Seward-
1151 AM CDT Fri Apr 13 2018

This Hazardous Weather Outlook is for portions of west central
Iowa...east central Nebraska...northeast Nebraska and southeast
Nebraska.

.DAY ONE...This Afternoon and Tonight

There is a chance for thunderstorms this afternoon and some hail
or gusty winds could occur. The chance for severe storms is
highest east of a line from around Pender to Lincoln and Beatrice.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Rain will change to snow from northwest to southeast tonight and
then a mix of precipitation is expected Saturday. Snowfall amounts
from 3 to 6 inches are forecast, combined with northwest winds
increasing to 25 to 35 mph with higher gusts to 50mph. Areas of
blowing snow will be possible, and near blizzard conditions could
develop. Thus, a winter storm watch remains in effect from late
tonight into Saturday. Prepare now should travel be limited or if
power outages occur over the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation could be needed this afternoon or early this
evening.

IAZ055-056-069-079-080-090-091-NEZ045-052-053-066>068-078-088>093-
140700-
Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-Page-
Washington-Douglas-Sarpy-Lancaster-Cass-Otoe-Saline-Jefferson-
Gage-Johnson-Nemaha-Pawnee-Richardson-
1151 AM CDT Fri Apr 13 2018

This Hazardous Weather Outlook is for portions of southwest
Iowa...east central Nebraska and southeast Nebraska.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms are possible this afternoon and into this
evening. Chances will be highest from about 3 pm to 9 pm in
southwest Iowa and far eastern Nebraska. The main threats are
hail, strong winds, and isolated tornadoes. The tornado risk is
highest east of a line from Tecumseh to Arlington to Harlan and
includes parts of east central and southeast Nebraska into
southwest Iowa.

These storms are expected to quickly develop and will be fast
moving.

The storms are expected to develop near a warm front and ahead of
a dryline as stronger forcing moves into the area this afternoon,
so there may be a couple of areas where storms initiate.

Prepare now to avoid being caught traveling or outside should
storms develop in your area.

There will be very high fire danger over parts of southeast
Nebraska this afternoon, and the fire danger index could briefly
rise into the extreme category.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Rain will become mixed with and change to snow later tonight and
Saturday, while northwest winds increase to 25 to 35 mph with
higher gusts to 50 mph. An inch or two of snow could accumulate,
and the strong winds could cause some blowing snow.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon and
early this evening.

Zapotocny

In the hours before

Local storm report, Apr 13, 3:22 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
322 PM CDT FRI APR 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0313 PM     HAIL             3 ESE SHELBY            41.50N 95.39W
04/13/2018  E0.50 INCH       POTTAWATTAMIE      IA   TRAINED SPOTTER

&&

CZ

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 3:01 PM CDTSevere Thunderstorm WarningOAXPottawattamie, Shelby29 min
Apr 13, 3:19 PM CDTWinter Storm WarningOAXMonona23 hr
Apr 13, 3:19 PM CDTWinter Weather AdvisoryOAXHarrison, Mills, Monona, Pottawattamie, Shelby33 hr
Apr 13, 3:27 PM CDTSevere Thunderstorm WarningOAXPottawattamie, Shelby33 min
Apr 13, 3:38 PM CDTTornado WarningOAXMills, Pottawattamie22 min
Apr 13, 3:52 PM CDTSevere Thunderstorm WarningOAXPottawattamie, Shelby38 min
Apr 13, 4:06 PM CDTSevere Thunderstorm WarningOAXMills, Montgomery, Pottawattamie24 min
Apr 13, 4:24 PM CDTSevere Thunderstorm WarningOAXPottawattamie, Shelby36 min
Apr 13, 4:29 PM CDTSevere Thunderstorm WarningOAXFremont, Mills31 min
Apr 13, 4:34 PM CDTSevere Thunderstorm WarningOAXFremont26 min
Apr 13, 4:47 PM CDTSevere Thunderstorm WarningOAXMills, Montgomery, Pottawattamie43 min
Apr 13, 4:57 PM CDTSevere Thunderstorm WarningOAXFremont, Mills33 min
Apr 13, 6:36 PM CDTSevere Thunderstorm WarningOAXMontgomery, Page24 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.